View Mobile Site

Ask Dr. Gott 10/25

Water retention causes swelling

DEAR DR. GOTT: I am 51 years old, healthy, eat correctly, exercise and am not overweight. I work retail and am on my feet for many hours of the day. I do not take any medication. But I do have one problem. I can't wear any socks without leaving a deep impression on my legs. My feet tend to swell and sometimes even feel like they are burning.
    When I work many days in a row, they throb at night. Yes, I wear appropriate shoes. I can remember having this problem since I was a young woman. What can I do to prevent this? Now, here's something else. I lived in Colorado for eight years at 8,000 feet. I noticed that my legs and feet were much better! Now that I live at sea level again, my problem is again quite bad. Any suggestions?
    By the way, the soap in the bed helps the throbbing at night, but not the swelling or the uncomfortable feeling of wearing any kind of sock during the day.
    DEAR READER: I suspect that your body is, at times, retaining salt and water. This can lead to peripheral edema -- swelling of your ankles and lower legs. Check with your physician to have further testing, such as a brief trial of a diuretic. Although I do not believe that your leg swelling is a health hazard, it should be addressed.
    DEAR DR. GOTT: I am 74 years old. I have been taking Centrum Silver for over 10 years. I've been told by two nutritionists that our bodies become immune to the multivitamin after a few years. In fact, one nutritionist told me Centrum Silver just "washes" out of our system, doing absolutely no good for us. What is your advice on this subject?
    DEAR READER: To my knowledge, there is no multivitamin product that will lead to a metabolic immunity from continued use.
    The body will absorb and utilize all vitamins it needs, regardless of their source. If the body is vitamin-rich, the excess will be excreted unused. Perhaps this is what your nutritionists were referring to.
    Although recent reports have concluded that most seniors who consume a regular, healthful diet are not vitamin-deficient, there is a subculture of elderly people who cannot -- or will not -- adopt a healthful lifestyle, especially when it involves appropriate nutritional intake. In such instances, vitamin supplements are probably a good idea.
    In situations such as this in which there is disagreement, I suggest you ask your doctor's opinion. He or she is the one who is most aware of your health needs. (See? I don't routinely criticize primary care physicians.)
    Meanwhile, if you want to compromise, cut back to one Centrum capsule every two days. This will give you what you need until you have met with your physician to develop a rational approach to nutrition.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...